Wyoming, 2011

High Wind in Wyoming, February 11 to 13, 2011

February 11 to 13, 2011 · NWS CYS · 11 events in 10 counties and zones

Strong mid level winds combined with a large surface pressure gradient to produce strong and damaging winds in southeast Wyoming and western Nebraska.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong mid level winds combined with a large surface pressure gradient to produce strong and damaging winds in southeast Wyoming and western Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Feb 11, 5:14 AM MST, 4 hours 49 minutes earlier.

Area forecast discussion, Feb 11, 5:14 AM MST, 4 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
514 AM MST FRI FEB 11 2011

.UPDATE...
WIND SPEEDS IN THE PREVIOUSLY ISSUED HIGH WIND WARNING AREAS ARE
EXPECTED TO REMAIN BELOW HIGH WIND CRITERIA THROUGH THE REST OF
THE DAY SO HAVE CANCELED THE HIGH WIND WARNING EARLY THIS
MORNING. HAVE ALSO POSTED A HIGH WIND WATCH FOR THE SOUTH LARAMIE
RANGE AND BORDEAUX AND ARLINGTON AREAS FROM LATE TONIGHT THROUGH
MIDDAY SATURDAY...SINCE THIS WILL BE THE NEXT OPPORTUNITY FOR
HIGH WIND CRITERIA TO BE MET.

SATURDAY NIGHT AND EARLY SUNDAY STILL APPEAR TO HAVE EVEN STRONGER
WINDS THAN TONIGHT. WILL JUST INCLUDE THAT INFORMATION IN THE
FORECAST AT THIS TIME AND HIGHLIGHT THE TONIGHT PERIOD SINCE THERE
STILL APPEARS TO BE A TIME SATURDAY WHEN THE WINDS WILL EASE
SLIGHTLY BEFORE THE STRONGEST 700 MB WINDS ARRIVE ACROSS THE AREA
SATURDAY EVENING.

&&

.PREV DISCUSSION... /ISSUED 310 AM MST FRI FEB 11 2011/

SHORT TERM...TODAY THROUGH SUNDAY...
MAIN FORECAST CONCERN AGAIN TONIGHT IS THE POTENTIAL FOR HIGH WINDS
ACROSS THE AREA. FIRST...THE ONGOING HIGH WIND WARNING VERIFIED
EARLIER AT ARLINGTON...BUT NOT BORDEAUX OR THE SOUTHERN LARAMIE
RANGE. WILL LET THIS WARNING CONTINUE AND MAKE A DECISION REGARDING
THE EARLY END OF THE WARNING BY 5 AM THIS MORNING. IF THE WINDS
CONTINUE TO BE BELOW HIGH WIND CRITERIA...WILL END THE EXISTING
WARNING AND REEVALUATE THE NEED FOR A HIGH WIND WATCH FOR THE
OVERNIGHT PERIOD TONIGHT THROUGH MIDDAY SATURDAY. WINDS IN THIS
FORECAST ISSUANCE WOULD MEET HIGH WIND CRITERIA TONIGHT THROUGH
MIDDAY SATURDAY...BUT WILL NOT ADD TO THE CURRENT HIGHLIGHT TO AVOID
CONFUSION. MIXING SHOULD BE SUFFICIENT SATURDAY AFTERNOON TO ALLOW
THE GAP WIND AREAS TO EASE IN SPEED SLIGHTLY...BUT THE STRONGEST
700MB FLOW THEN MOVES OVER THE AREA LATE IN THE EVENING SATURDAY. BY 06Z
SUNDAY...THE WRF...GFS...AND EUROPEAN MODELS AGREE THAT 700MB WINDS
WILL BE 50 TO 60 MPH. THE GFS AND WRF THEN AGREE THAT BY 12Z SUNDAY
THE 700MB WINDS WILL BE CLOSER TO 65 TO NEARLY 80 KNOTS CENTERED
ALONG THE LARAMIE RANGE. THE SATURDAY NIGHT AND EARLY SUNDAY PERIOD
WILL BRING THE BEST POTENTIAL FOR VERY STRONG WINDS ACROSS THE
AREA...WITH THE VERY STRONG WINDS AT LEVELS AROUND THE TOP OF THE
BOUNDARY LAYER WHICH IS EXPECTED TO BE AS DEEP AS AROUND 750MB. WILL
CONTINUE TO MONITOR THIS PERIOD FOR POTENTIAL HIGH WIND
HIGHLIGHTS...AGAIN TO MINIMIZE CONFUSION WITH EXISTING HIGHLIGHTS
BETWEEN NOW AND THEN.

LONG TERM...MONDAY THROUGH THURSDAY
DRY AND MILD CONDITIONS WILL OCCUR THROUGH MUCH OF THE EXTENDED
PERIOD ALONG WITH BRISK WESTERLY SURFACE WINDS. AN UPPER RIDGE
WILL BE OVER THE CWA ON MON WITH A THERMAL RIDGE OVER THE CWA. THE
FLOW ALOFT WILL BECOME W TO SW MON NIGHT WITH AN UPPER TROUGH OFF
OF THE WEST COAST. SW FLOW WILL CONTINUE TUES NIGHT AND WED AS AN
UPPER RIDGE BEGINS TO BUILD OVER THE CENTRAL U.S. AND THE UPPER
TROUGH REMAINS OFF THE WEST COAST. WED NIGHT WILL SEE A CHANCE OF
SNOW ACROSS THE WESTERN ZONES...MAINLY CARBON COUNTY...DUE TO A
DISTURBANCE MOVING OVER THIS AREA IN THE SW FLOW ALOFT. THE UPPER
TROUGH WILL ALSO BE MOVING INLAND DURING THIS TIME. A CHANCE OF
SNOW WILL CONTINUE FOR THE WESTERN ZONES ON THUR AND ALSO THE
NORTHERN ZONES AS THE UPPER TROUGH MOVES OVER THE WESTERN U.S. A
SERIES OF DISTURBANCES WILL BEGIN TO EJECT OUT OF THE MAIN TROUGH
IN THE SW FLOW AHEAD OF IT. A COLD FRONT WILL ALSO MOVE ACROSS THE
FORECAST AREA THUR NIGHT. HIGH TEMPERATURES WILL BE FROM 10 TO 15
DEGREES ABOVE NORMAL FOR MON THROUGH WED...AND AROUND 5 DEGREES
ABOVE NORMAL FOR THUR.

AVIATION...12Z TAF ISSUANCE...
VFR CONDITIONS WILL PREVAIL ACROSS THE AREA THROUGH FRI NIGHT. THE
ONLY EXCEPTION IS SOME LOW CLOUDS IN AND NEAR THE MOUNTAINS AND
ACROSS PORTIONS OF CARBON COUNTY. THESE LOW CLOUDS WILL PRODUCE
AREAS OF MVFR CONDITIONS UNTIL MID MORNING TODAY. GUSTY SURFACE
WINDS WILL OCCUR TODAY IN AND NEAR THE MOUNTAINS AS WELL AS IN THE
FOOTHILLS.

FIRE WEATHER...
WINDS WILL BE THE MAIN CONCERN THROUGH THE WEEKEND AS STRONG WINDS
WILL REDEVELOP TONIGHT IN THE FAVORED WIND CORRIDORS OF THE LARAMIE
RANGE...NEAR BORDEAUX AND NEAR ARLINGTON. TEMPERATURES WILL
GRADUALLY WARM TO ABOVE NORMAL VALUES BY SATURDAY WITH SUNDAY
THROUGH NEXT WEDNESDAY HAVING HIGH TEMPERATURES AROUND 12 TO 16
DEGREES ABOVE NORMAL.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WATCH FROM 11 PM FRIDAY TO 11 AM SATURDAY FOR WYZ106-
     WYZ110-WYZ116-WYZ117.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...CARPENTER
LONG TERM/AVIATION...KMD
Hazardous weather outlook, Feb 11, 5:06 AM MST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
506 AM MST FRI FEB 11 2011

NEZ002-003-019>021-054-055-095-096-WYZ101>119-121215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
506 AM MST FRI FEB 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

GUSTY WINDS WILL CONTINUE THROUGH THE DAY TODAY ACROSS THE HIGHER
TERRAIN AND ADJACENT FOOTHILLS AREAS. WIND SPEEDS WILL INCREASE
TONIGHT AND A HIGH WIND WATCH IS IN EFFECT FOR THE SOUTHERN
LARAMIE RANGE...NEAR BORDEAUX...AND NEAR ARLINGTON LATE TONIGHT
THROUGH MIDDAY SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

VERY STRONG WINDS WILL CONTINUE OVER THE HIGHER TERRAIN AND
ADJACENT FOOTHILLS EARLY SATURDAY...WEAKEN ONLY SLIGHTLY SATURDAY
AFTERNOON...AND THEN INCREASE AGAIN SATURDAY NIGHT THROUGH EARLY
SUNDAY AS VERY STRONG MID-LEVEL WINDS MOVE OVER THE SOUTHEAST
WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Local storm report, Feb 11, 4:04 AM MST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
404 AM MST FRI FEB 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 AM     HIGH SUST WINDS  VEDAUWOO                41.15N 105.40W
02/11/2011  M40 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            VEDAUWOO HIGHWAY SENSOR. ELEV. 8399 FEET. HIGHEST
            SUSTAINED WIND REPORTED OVERNIGHT.

&&

SJC
Local storm report, Feb 11, 4:06 AM MST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
406 AM MST FRI FEB 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 AM     HIGH SUST WINDS  ARLINGTON               41.59N 106.21W
02/10/2011  M45.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

0941 AM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
02/10/2011  M58.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            SUSTAINED WIND 45 MPH.

0240 PM     HIGH SUST WINDS  BUFORD                  41.11N 105.30W
02/10/2011  M50.00 MPH       ALBANY             WY   MESONET

            FREQUENT SUSTAINED WINDS 40 TO 50 MPH FROM 1225 AM TO 240
            PM.

0631 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
02/10/2011  M58.00 MPH       CARBON             WY   MESONET

            FREQUENT SUSTAINED WIND 40 TO 45 MPH FROM 606 PM TO 631
            PM.

1131 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
02/10/2011  M60.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON HIGHWAY SENSOR. ELEV. 7763. HIGHEST GUST
            REPORTED SINCE 631 PM MST. SUSTAINED WIND AT TIME OF
            OBSERVATION 48 MPH FROM THE WSW.

0210 AM     HIGH SUST WINDS  BORDEAUX                41.95N 104.95W
02/11/2011  M40.00 MPH       PLATTE             WY   DEPT OF HIGHWAYS

            BORDEAUX HIGHWAY SENSOR. ELEV. 4698. SUSTAINED SW WINDS
            OF 40 MPH ALSO REPORTED AT 150 AM MST.

0251 AM     HIGH SUST WINDS  ARLINGTON               41.59N 106.21W
02/11/2011  M45.00 MPH       CARBON             WY   DEPT OF HIGHWAYS

            ARLINGTON HIGHWAY SENSOR. ELEV. 7763. HIGHEST SUSTAINED
            WIND REPORTED BETWEEN 1131 PM MST AND 336 AM MST. ALSO
            REPORTED AT 216 AM MST. NUMEROUS REPORTS OF SUSTAINED SW
            AND WSW WINDS IN EXCESS OF 40 MPH AND GUSTS OF 49 TO 58
            MPH DURING THE SAME TIME PERIOD.

0332 AM     HIGH SUST WINDS  VEDAUWOO                41.15N 105.40W
02/11/2011  M40.00 MPH       ALBANY             WY   DEPT OF HIGHWAYS

            VEDAUWOO HIGHWAY SENSOR. ELEV. 8399 FEET. HIGHEST
            SUSTAINED WIND REPORTED OVERNIGHT.

&&

SJC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
February 11, 10:03 AM MST to February 13, 9:26 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

WYDOT sensor at Arlington measured sustained winds in excess of 40 mph throughout the event with a peak gust of 70 mph at 13/0836 AM.

High Wind, Central Laramie Range and Southwest Platte County

When
February 11, 8:00 PM MST to February 13, 2:30 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
71 kt (82 mph) measured gust
Deaths
1 direct, 0 indirect
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT sensor at Bordeaux measured sustained winds in excess of 40 mph throughout the event with a peak gust of 82 mph 13/0435 AM.

High Wind, South Laramie Range

When
February 11, 9:47 PM MST to February 12, 6:32 AM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT sensor at Vedauwoo measured sustained winds in excess of 40 mph throughout the event with several gusts to 58 mph with initial gust at 12/1917 PM.

High Wind, Ferris/Seminoe/Shirley Mountains

When
February 12, 5:50 AM MST to 7:50 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Sensor near Muddy Gap measured several gusts to 61 mph.

High Wind, South Laramie Range Foothills

When
February 12, 8:36 AM MST to February 13, 3:11 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
76 kt (87 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Many sensors in this zone measured sustained winds in excess of 40 mph throughout this event with many gusts greater than 70 mph. The peak gust measured was at a UP railroad sensor at Emkay and was 88 mph on 13/1145 AM. Reports of roof damage were also received from this zone.

High Wind, Central Laramie County

When
February 12, 10:53 PM MST
Where
Central Laramie County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

The ASOS at the Cheyenne airport measured a peak gust of 60 mph.

High Wind, Converse County Lower Elevations

When
February 13, 4:00 AM MST to 9:42 AM MST
Where
Converse County Lower Elevations forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

WYDOT sensor at Deer Creek and the public near Bill reported sustained winds in excess of 40 mph.

High Wind, North Laramie Range

When
February 13, 4:00 AM MST to 7:00 AM MST
Where
North Laramie Range forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
RAWS
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

RAWS sensor at Esterbrooke measured sustained winds in excess of 40 mph throughout the event with a peak gust of 78 mph at 13/0552 AM.

High Wind, Ferris/Seminoe/Shirley Mountains

When
February 13, 4:50 AM MST to 11:50 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Sensor near Muddy Gap measured sustained winds in excess of 40 mph throughout the event with a peak gust of 72 mph at 13/0450 AM.

High Wind, East Platte County

When
February 13, 10:25 AM MST
Where
East Platte County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

WYDOT sensor at Coleman measured a peak gust of 73 mph.

High Wind, East Laramie County

When
February 13, 10:50 AM MST to 1:40 PM MST
Where
East Laramie County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

WYDOT sensor at Gun Barrel measured sustained winds in excess of 40 mph throughout the period.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
High Wind, Central Laramie Range and Southwest Platte County2011-02-1365MaleVehicle/Towed TrailerDirect

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 276840, 276839, 276841, 276845, 276842, 276848, 276843, 276844, 276846, 276847, 276849.